Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 166, NWS Topeka, KS

June 24, 2009Douglas County, Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 24, 2009, 6:40 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2009, 6:40 PM CDT (23:40 UTC)
Expired
Jun 24, 2009, 7:09 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon

Counties Douglas County, KS, Jefferson County, KS

The radar

The Pleasant Hill radar (KEAX), 79 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 4:33 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1261 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1246 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 242340
SVRTOP
KSC045-087-250030-
/O.NEW.KTOP.SV.W.0166.090624T2340Z-090625T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
640 PM CDT WED JUN 24 2009

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 730 PM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR EXTREME NORTH CENTRAL
  LAWRENCE...MOVING SOUTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAWRENCE...
  CLINTON...
  EUDORA...
  LONE STAR...
  PLEASANT GROVE...
  VINLAND...
  GLOBE...
  BALDWIN CITY...

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 194 AND 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

&&

LAT...LON 3873 9509 3874 9540 3910 9541 3914 9519
      3912 9518 3910 9517 3897 9518 3897 9509
      3898 9507 3897 9506 3874 9505
TIME...MOT...LOC 2340Z 347DEG 22KT 3903 9527

$$

HARDING
1 follow-up statement
000 
WWUS53 KTOP 250009
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
709 PM CDT WED JUN 24 2009

KSC045-087-250020-
/O.CAN.KTOP.SV.W.0166.000000T0000Z-090625T0030Z/
JEFFERSON-DOUGLAS-
709 PM CDT WED JUN 24 2009

...THE SEVERE THUNDERSTORM WARNING FOR DOUGLAS AND SOUTHEASTERN 
JEFFERSON COUNTIES HAS BEEN CANCELLED...

AT 710 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.

LAT...LON 3873 9509 3874 9540 3910 9541 3914 9519
      3912 9518 3910 9517 3897 9518 3897 9509
      3898 9507 3897 9506 3874 9505
TIME...MOT...LOC 0010Z 347DEG 22KT 3885 9522

$$

HARDING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:48 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 24, 3:48 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT WED JUN 24 2009

.DISCUSSION...
THE HEAT CONTINUES...WITH SOME LOCATIONS CATCHING A BRIEF REPRIEVE
IN ISOLD SHRA/TSRA.

REMNANT OUTFLOW BOUNDARIES ABOUND ACROSS THE AREA THIS AFTERNOON.
CAP IS NEARLY ERODED AND ISOLD CELLS DEVELOPING NORTH ALONG STRONG
OUTFLOW AND TO OUR SOUTH ALONG PREVIOUS NIGHTS OUTFLOW.  TEMPS HAVE
RISEN INTO THE 90S WITH DEWPOINTS IN THE LOW 70S AND HEAT INDICES
ARE NEARING THE 105 MARK.

EXPECT ISOLD ACTIVITY TO CONTINUE THIS AFTERNOON WITH BETTER
COVERAGE NORTH WHERE SHORTWAVE ENHANCING CONVECTION THERE. STORM
MOVEMENT OF THE CLUSTER SHOULD BECOME SOUTHEAST AND WILL CLIP NE
COUNTIES THIS EVENING.  LOW LEVEL LAPSE RATES VERY STRONG AND WILL
NEED TO WATCH FOR DOWNBURST POTENTIAL THIS EVENING.

TONIGHT AND TOMORROW...WEATHER NEXT 24HRS WILL BE INFLUENCED BY THE
MESOSCALE. CURRENT THINKING IS THAT STORMS IN SE NEBRASKA WILL CLIP
THE NE AS WELL AS PUT DOWN ADDITIONAL OUTFLOW INTO OUR AREA. COULD
ALSO LEAVE SOME CLOUDS ACROSS THE EAST FOR THE MORNING HOURS. WOULD
ANTICIPATE A SLIGHT BOOST IN THE DEWPOINTS AS A RESULT. APPEARS AS
THOUGH ATMOSPHERE WILL RECOVER TOMORROW AFTERNOON WITH UPPER RIDGING
SLIDING IN FROM THE WEST AND 850MB TEMPS CLIMBING ANOTHER DEGREE OR
TWO. AS A RESULT EXPECT EXCESSIVE HEAT WARNING TO CONTINUE THIS
PERIOD.  HAVE PAINTED HIGHS NEAR THE CENTURY OUT WEST.

THURSDAY THROUGH FRIDAY NIGHT...A SMALL CHANCE FOR ISOLATED
THUNDERSTORMS EXISTS OVER NC KS FOR LATE THURSDAY AFTERNOON INTO THE
EVENING AS CINH WILL BE MINIMAL IN THAT AREA.  THEN UPPER RIDGE
BUILDS BACK IN FOR LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT.  HAVE
NOT EXTENDED HEAT WARNING AT THIS TIME...BUT WILL LET MIDNIGHT SHIFT
LOOK AT THE NEED FOR IT TONIGHT.

CONSIDERABLE DIFFERENCES THEN EXIST AS TO TIMING OF FRONTAL BOUNDARY
COMING THROUGH SOMETIME SATURDAY. 12Z NAM MUCH SLOWER THAN 12Z GFS
AND ECMWF IN FRONTAL MOVEMENT.  NAM HAS BOUNDARY IN NC KS AT 00Z SUN
WHILE GFS HAS IT ALMOST OUT OF SE KS.  ECMWF MUCH CLOSER TO GFS IN
SPEED AND HAVE USED THAT AS THE BASIS FOR WIND SHIFT TIMING.
THIS...OF COURSE...HAS IMPLICATIONS FOR DEWPOINTS...HEAT INDICES AND
PRECIP CHANCES SAT INTO SAT NIGHT.  WITH EXPECTED FASTER
MOVEMENT...HAVE REMOVED PRECIP CHANCES FOR SUNDAY.

WE THEN GO INTO NNWLY FLOW ALOFT THROUGH NEXT WEDNESDAY. SURFACE
HIGH SHOULD KEEP PRECIP AT BAY SUNDAY THROUGH TUESDAY.  THEN...WARM
ADVECTION ON BACK SIDE OF RIDGE WOULD BRING IN ANOTHER CHANCE FOR
THUNDERSTORMS MID WEEK.  TEMPERATURES EARLY NEXT WEEK WILL BE COOLER
WITH MAINLY UPPER 80S TO NEAR 90 EXPECTED.

&&

.AVIATION...

WINDS VARIABLE IN THE PERIOD AS AREA EXPERIENCES OUTFLOW FROM
STORMS TO THE NORTH WITH LARGER SCALE SOUTH TO SOUTHWESTERLY FLOW.
MHK REMAINS WESTERNMOST FROM CURRENT OUTFLOWS AND WILL KEEP
PREVAILING SW. EXPECT STORMS MAIN TRACK TO BE ACROSS FAR NE KS BUT
CANNOT RULE OUT AFTERNOON ISOLD SHRA/TSRA AS CAP BREAKS. WILL
CARRY CB AT THIS TIME AS EXPECT TO BE ISOLD OR FOCUSED ON A
BOUNDARY...WHICH ARE CURRENTLY BETWEEN TAF SITES. 67

&&

.TOP WATCHES/WARNINGS/ADVISORIES...EXCESSIVE HEAT WARNING UNTIL 7
PM THURSDAY FOR KSZ008-KSZ009-
KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-
KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-
KSZ056-KSZ058-KSZ059.

&&
Hazardous weather outlook, Jun 24, 3:55 PM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
355 PM CDT WED JUN 24 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-251000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
355 PM CDT WED JUN 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

NIGHTTIME HEAT INDICES IN THE UPPER 70S ARE EXPECTED TONIGHT. AN
EXCESSIVE HEAT WARNING REMAINS IN EFFECT TONIGHT THROUGH THURSDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS THE OUTLOOK
AREA. A FEW OF THE STORMS MAY BE SEVERE THIS EVENING...MAINLY NORTH
OF INTERSTATE 70. DAMAGING WINDS AND HAIL ARE POSSIBLE. IN
ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AND COULD LEAD TO
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT AND HUMID CONDITIONS WILL CONTINUE ON THURSDAY. AN EXCESSIVE
HEAT WARNING REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON. THE HEAT
AND HUMIDITY WILL CONTINUE INTO FRIDAY NIGHT OR SATURDAY...WITH AN
EXTENSION OF THE HEAT WARNING POSSIBLE IN LATER FORECASTS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY NIGHT IN NORTH
CENTRAL KANSAS...AND SATURDAY AND SATURDAY NIGHT ACROSS ALL OF THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT...MAINLY NORTH OF INTERSTATE 70.

In the hours before

Local storm report, Jun 24, 4:38 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
438 PM CDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     TSTM WND GST     3 NE SENECA             39.87N 96.03W
06/24/2009  E60 MPH          NEMAHA             KS   TRAINED SPOTTER

&&

BYRNE
Local storm report, Jun 24, 4:53 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
453 PM CDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND GST     3 S POWHATTAN           39.72N 95.63W
06/24/2009  E60 MPH          BROWN              KS   PUBLIC

&&

BYRNE
Local storm report, Jun 24, 5:30 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
530 PM CDT WED JUN 24 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     1 SW POWHATTAN          39.75N 95.64W
06/24/2009                   BROWN              KS   LAW ENFORCEMENT

            BARNS BLOWN DOWN BY CTY SHERIFF

&&

BYRNE
Special weather statement, Jun 24, 5:34 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
534 PM CDT WED JUN 24 2009

KSZ010-011-023-242300-
MARSHALL-NEMAHA-POTTAWATOMIE-
534 PM CDT WED JUN 24 2009

...SIGNIFICANT WEATHER ALERT FOR NEMAHA...MARSHALL AND POTTAWATOMIE
COUNTIES...

THROUGH 600 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE EAST
AT 10 MPH ACROSS PORTIONS OF NEMAHA...MARSHALL AND POTTAWATOMIE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
CLUSTER OF STORMS IS CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG
WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE BLAINE...WHEATON AND LILLIS.
Special weather statement, Jun 24, 6:17 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
617 PM CDT WED JUN 24 2009

KSZ024-039-242345-
JACKSON-SHAWNEE-
617 PM CDT WED JUN 24 2009

...SIGNIFICANT WEATHER ALERT FOR JACKSON AND SHAWNEE COUNTIES...

THROUGH 645 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS
PORTIONS OF JACKSON AND SHAWNEE COUNTIES. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG
WINDS OF 40 TO 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE POTAWATOMI RESERVATION...MAYETTA AND HOYT.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.
Special weather statement, Jun 24, 6:20 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
620 PM CDT WED JUN 24 2009

KSZ023-242345-
POTTAWATOMIE-
620 PM CDT WED JUN 24 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN POTTAWATOMIE COUNTY...

THROUGH 645 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 20 MPH
ACROSS PORTIONS OF NORTHERN POTTAWATOMIE COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT
COULD BE AFFECTED INCLUDE ONAGA AND HAVENSVILLE.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:01 PM CDTSevere Thunderstorm WarningTOPNemaha29 min
Jun 24, 3:29 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha46 min
Jun 24, 3:58 PM CDTSevere Thunderstorm WarningTOPBrown62 min
Jun 24, 4:00 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha45 min
Jun 24, 5:12 PM CDTAreal Flood AdvisoryTOPBrown, Nemaha63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.